Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Is Pitting Edema a sign of any type of a Cardiac Problem ?

Is Pitting Edema a sign of any type of a Cardiac Problem? 43yo, non smoking WF, no family hx except hypertension. I do not have high B/P. I have fibromyalgia, asthma, Osteoarthritis, chondromalacia patellae of both knees,gastric bypass. I have edema in my legs from knees down. This keeps happening off and on. Right now it is really bad, the pitting is 1+/2+ and my R is esp bad, even my foot is swollen and you can t see my ankle! I wonder if that chondro would cause this? I ask about Cardio because ppl will see me like this and say Has your Dr had your heart checked out? Once a Dr did a few blood studies but they were normal and I dont know what it was. I havent injured myself, I am on several meds but I have been on these same ones for a while now. My PCP has tx d this with Lasix in the past. I can go to the ER but dont know if they ll do anything since I dont have ins. . Please give me some answers and not just see your DR. I am an RN and I know this. I just dont want to go and it be normal with my knees.. etc.. It is really uncomfortable.
Asked On : Fri, 18 Dec 2009
Answers:  1 Views:  982
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
  User's Response
Pitting edema can be demonstrated by applying pressure to, for example, the skin of a swollen leg, by depressing the skin with a finger. If the pressing causes an indentation in the skin that persists for some time after the release of the pressure, the edema is referred to as pitting edema. Actually, any form of pressure, such as from the elastic part of socks, can induce the pitting of this edema. In non-pitting edema, which usually affects the legs or arms, pressure that is applied to the skin does not result in a persistent indentation. Non-pitting edema can occur in certain disorders of the lymphatic system such as lymphedema, which is a disturbance of the lymphatic circulation that may occur after a radical mastectomy, or congenital lymphedema. Another cause of non-pitting edema of the legs is called pretibial myxedema, which is a swelling over the shins that occurs in some patients with hyperthyroidism. Non-pitting edema of the legs is difficult to treat. Diuretic medications are generally not effective, although elevation of the legs periodically during the day and compressive devices may reduce the swelling. The focus of the rest of this article is on pitting edema. What causes pitting edema? Edema is caused by either systemic diseases, that is, diseases that affect the various organ systems of the body, or by local conditions involving just the affected extremities. The most common systemic diseases that are associated with edema involve the heart, liver, and kidneys. In these diseases, edema occurs primarily because of the body's retention of too much salt (which is the chemical compound sodium chloride). The excess salt holds excess water in the interstitial tissue spaces, where the retained surplus of fluid is recognized as edema. Idiopathic (of unknown cause) edema, also sometimes called cyclical edema, occurs most often in women and just prior to each menstrual period. The most common local conditions that cause edema are varicose veins and thrombophlebitis (a blood clot with inflammation of the veins) of the deep veins of the legs. These conditions can cause inadequate pumping of the blood by the veins (venous insufficiency). The resulting increased back-pressure in the veins forces fluid to leak into the interstitial tissue spaces, where the retained excess fluid is recognized as edema.
Answered: Fri, 18 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor